Michigan, 2002

Damaging Winds in Michigan, September 10, 2002

September 10, 2002 · NWS APX · 2 events in 2 counties and zones

A line of thunderstorms moved through northern Michigan during the afternoon on the 10th. A couple of the storms produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of thunderstorms moved through northern Michigan during the afternoon on the 10th. A couple of the storms produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 10, 9:47 AM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Sep 10, 9:47 AM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1046 AM EDT MON SEP 9 2002

MAIN FORECAST CONCERNS THROUGH EARLY EVENING ARE WITH SEVERE
WEATHER POTENTIAL.

SURFACE ANALYSIS INDICATING CLOSED SURFACE LOW OVER CENTRAL AND
EASTERN UPPER MICHIGAN. FRONTAL BOUNDARY STILL LYING RIGHT ACROSS
EAST UPPER MICHIGAN...THEN EXTENDS SW THROUGH CENTRAL WISCONSIN. A
FEW THUNDERSTORMS HAVE ALREADY FORMED THIS MORNING AHEAD OF CLOSED
SURFACE SYSTEM MOVING THROUGH UPPER MI. GREATEST 3 HOUR SURFACE
PRESSURE RISES IN NW WISCONSIN BEHIND FRONTAL WAVE...AND A GOOD
INDICATOR OF WHERE BOUNDARY IS PUSHING SOUTH.

12Z UPPER AIR CHARTS AND WATER VAPOR IMAGERY SHOWING A COUPLE OF
SHORTWAVES UPSTREAM. FIRST WAVE MOVING INTO FAR WESTERN LAKE
SUPERIOR...WHILE SECOND DEVELOPING WAVE NEAR LAKE WINNIPEG AT NOSE
OF STRENGTHENING UPPER JET. 850 MB AND 700 MB TROUGH AXIS EXTENDS
FROM ONTARIO SW THROUGH WI AND SOUTHERN MN...ALMOST COINCIDENT WITH
MAIN EXPANSE OF PCPN. CORE OF STRONGER 500 MB WINDS (40 KNOTS OR
GREATER) NOW FROM THE MINNESOTA EASTWARD THROUGH UPPER MICHIGAN.

CLOSED CIRCULATION WILL CONTINUE TO TRAVERSE EAST UPPER AND FAR
NORTHERN LOWER MICHIGAN BY AFTERNOON. FRONT WILL THUS PROBABLY HOLD
UP FOR A LEAST A TIME BEFORE PUSHING SOUTHWARD THROUGH LOWER MICHIGAN
AFTER 17Z OR SO. SOUTH OF THE FRONT...SHARP DELINEATION OF CLOUD
COVER HAS ALLOWED TEMPS TO WARM QUICKLY THROUGH THE 70S AND INTO THE
LOWER 80S. EXPECT THIS TO CONTINUE FOR MOST LOCATIONS IN NORTHERN
LOWER MICHIGAN UNTIL FRONT/CLOUDS MOVE IN. CLOUD COVER WILL TAKE THE
LONGEST TO WORK INTO THE SE PART OF THE CWA WHERE TEMPS MAY REACH
THE UPPER 80S. WILL LIKELY SEE HOUGHTON LAKE/WEST BRANCH HITTING 88F
WHILE PELLSTON AND EASTERN UPPER MI ONLY GET 70-75F. BEST COVERAGE
OF PRECIP STILL APPEARS TO BE POST FRONTAL IN THE NORTH AS POTENT
SHORTWAVE ARRIVES DURING THE AFTERNOON. SOUTHERN AREAS WILL SEE MORE
CONVECTIVE PRECIP.

SEVERE WEATHER POTENTIAL...MODIFIED SOUNDINGS FOR 87/67 (SOUTHERN
PART OF THE CWA) YIELDS CAPES APPROACHING 2500 J/KG. MID LEVEL WINDS
(500MB) WILL BE INCREASING TO 40 KNOTS OR SO BY LATE AFTERNOON WITH
UNIDIRECTIONAL WINDS ANTICIPATED. SO 0-6 KM SHEAR VALUES NOT
FANTASTIC BUT ENOUGH TO SUPPORT STORM ORGANIZATION. FREEZING LEVELS
AND WET BULB HEIGHTS OVER 11K FEET OR GREATER. SO...PRIMARY THREAT
IS SEVERE WINDS BUT ISOLATED HAIL UP TO ONE INCH ALSO POSSIBLE.
STORMS WILL LIKELY GET GOING SOUTH OF THE BOUNDARY AFTER 1 OR 2 PM
LASTING INTO THE EARLY EVENING. WILL HIGHLIGHT BEST THREAT OF SEVERE
WEATHER IN NORTHERN LOWER MICHIGAN IN ARBSPSAPN (SOUTH OF BOUNDARY).

WILL KEEP HIGHER POPS FOR THE NORTHERN HALF OF THE CWA AND ADJUST
TEMPS FOR BIG RANGE N-S THIS AFTERNOON.

.APX...NONE.

ADAM

In the hours before

Special weather statement, Sep 10, 10:46 AM EST, 2 hours 24 minutes before
MIZ016>036-041-042-101600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1146 AM EDT TUE SEP 10 2002

...SEVERE WEATHER IS POSSIBLE ACROSS PORTIONS OF NORTHERN LOWER
MICHIGAN THIS AFTERNOON...

* THREAT AREA...NORTHERN LOWER MICHIGAN MAINLY SOUTH OF A LINE FROM
ALPENA TO CADILLAC

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

* HAZARDOUS WEATHER THREAT...THUNDERSTORM WIND GUSTS TO 70 MPH.
  ISOLATED THUNDERSTORMS MAY PRODUCE HAIL TO 1 INCH IN DIAMETER.

* TIME OF HAZARDOUS WEATHER THREAT...THROUGH 6 PM.

* FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS WEATHER
  CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE).

IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER
THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

ADAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alcona

When
September 10, 1:10 PM EST
Where
Alcona County, Harrisville
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.667, -83.283

Telephone pole blown over and several large branches down.

Thunderstorm Wind, Iosco

When
September 10, 2:30 PM EST
Where
Iosco County, Oscoda
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.450, -83.367

A few trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319717, 5319718.